|LETTER TO EDITOR
|Year : 2013 | Volume
| Issue : 3 | Page : 420-421
Amitraz: An unfamiliar poisoning with familiar pesticide
Sweta1, Uma Srivastava2, Archana Agarwal2
1 Department of Anaesthesia and Critical Care, Senior resident, Safdarjang Hospital and VMMC, New Delhi, India
2 Department of Anaesthesia and Critical Care, SNMC, Agra, India
|Date of Web Publication||27-Aug-2013|
I-15 type 1, Safdarjang Staff Quarters West, Kidwai Nagar, Delhi - 110 023
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sweta, Srivastava U, Agarwal A. Amitraz: An unfamiliar poisoning with familiar pesticide. J Anaesthesiol Clin Pharmacol 2013;29:420-1
|How to cite this URL:|
Sweta, Srivastava U, Agarwal A. Amitraz: An unfamiliar poisoning with familiar pesticide. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2021 May 10];29:420-1. Available from: https://www.joacp.org/text.asp?2013/29/3/420/117092
Amitraz is a synthetic compound used in veterinary medicine as a treatment for control of tics and mites in dogs.  Commercial formulations of amitraz generally contain 12.5-20% of drug in xylene.  It acts both centrally (alpha1 adrenergic receptors) and peripherally (alpha2 adrenergic receptors). It also inhibits monoamine oxidase enzyme activity and prostaglandin E2 synthesis.  We report a patient of amitraz poisoning ingested for suicidal attempt.
A 15 year old female was brought to emergency room of our hospital in semicomatosed stage. History given by her family revealed the intake of a glass (approximately 150 mL) of anti-flea shampoo for dogs as a suicidal attempt. Initially she had three episodes of vomiting and dizziness. On admission Glasgow coma scale (GCS) was 7/15 (E2 V2 M3), bilateral miosis, rapid shallow respiration, and bilateral coarse crepitations on auscultation. Vital signs were: Heart rate (HR) 48/min, blood pressure (BP) 70/44 mmHg, respiration rate (RR) 30/min, and temperature 36.8°C. Blood gas analysis showed PaO 2 76.3, PaCO 2 60.3, pH 7.26, HCO 3 23.6, and SpO 2 90%. Gastric lavage was done with normal saline and adult dose (50 g) of activated charcoal was given. Inotropic support and 0.6 mg of atropine was given intravenously for bradycardia and miosis. Because of rapid shallow respiration and her arterial blood gas (ABG) analysis, trachea was intubated and mechanical ventilation initiated with a Drager ventilator in volume assist/control mode, fraction of inspired oxygen 0.6, tidal volume 0.4 L, respiratory rate 14 breaths/min, positive end expiratory pressure 6 cm H 2 O. The following day, she began to have spontaneous efforts with adequate tidal volume and respiratory support was changed to synchronized intermittent mandatory ventilation (SIMV mode). Results of her ABG turned: pH 7.42, pCO 2 38.2, pO 2 138.2, HCO 3 24, and SpO 2 98.7%. Her consciousness improved and we switched the ventilation mode to pressure support and checked to assure that the patient was comfortable. After gradual reduction of the pressure support, she was weaned off ventilatory support. After a successful T-piece trial trachea was extubated. She recovered fully on 3 rd day of admission and was transferred back to the ward.
Amitraz is a formamidine pesticide widely used in agriculture and veterinary medicine. Clinical features reported in previous studies on human poisoning are loss of consciousness, respiratory failure, miosis, hypothermia, bradycardia, and hyperglycemia.  Central nervous system (CNS) depression was the predominant sign in our case, constant with the effect on alpha2 adrenergic receptors. Respiratory depression suggests a direct inhibitory effect of the agent on the respiratory center. The resolution time for CNS depression was reported to be 2-48 h in the previous reports.  Stimulation of central alpha2 adrenergic receptors results in hypotension and bradycardia. The coexistence of bradycardia, miosis, and respiratory depression may lead to confusion with organophosphorus or opioid poisoning; however both should be excluded.
There is no specific antidote for amitraz poisoning and management should be symptomatic and supportive. The patient can be saved if timely managed. The incidence of amitraz poisoning is consistently increasing probably because of easy availability without any prescription. The incidence can be minimized by proper public education, involvement of regulatory authorities and national poison control centers.
| References|| |
|1.||Shitole DG, Kulkarni RS, Sathe SS, Rahate PR. Amitraz poisoning: An unusual pesticide poisoning. J Assoc Physicians India 2010;58:317-9. |
|2.||Jones RD, Xylene/amitraz: A pharmacologic review and profile. Vet Hum Toxicol 1990;32:446-8. |
|3.||Jorens PG, Zandijk E, Belmans L, Schepens PJ, Bossaert LL. An unusual poisoning with the unusual pesticide amitraz. Hum Exp Toxicol 1997;16:600-1. |
|4.||Doganay Z, Aygun D, Altintop L, Guven H, Bildik F. Basic toxicological approach has been effective in two poisoned patients with amitraz ingestion: Case reports. Hum Exp Toxicol 2002;21:55-7. |
|5.||Ulukaya S, Demirag K, Moral AR. Acute amitraz intoxication in human. Intensive Care Med 2001;27:930-3. |